Monday, May 4, 2009

The Thrill Of Getting Off Steroids

On a low dose of Steroids in this photo.

Last week I took my guy for a check-up with his gastroenterologist. We have not seen her since December, but he is doing so well with his Crohn’s Disease it really was not necessary. The doctor has given me a little bit of a hard time over the last year and a half about my guy being on long term steroids. He has been on them since he was two...he is now has been a long time. Steroids are so evil. They are great at reducing the inflammation in the intestines, but they are so bad for the body...terrible side effects.

He was on a very low dose for the last couple of months...half of a ml every other day...I kept losing track of which day he would get them and which day he did not. Therefore, I just stop giving them to him. I knew it would most likely not affect his health.

When we saw the doctor last week and I told her the news, she gave me a long hug. She knew about my reservations with stopping this medication and was thrilled that I had taken him off. She has been a good doctor. We have had so many specialty doctors over the years…some of them have been so wonderful and others not so much. I have switch a few and others have moved on to other hospitals and I was glad to see them go.

For one thing, I cannot stand a doctor who has one foot out the door the minute they step in the exam room. I understand they need to keep to a schedule, but I think we deserve to have their attention for more than a few minutes. I have had doctors leave the room when I have not even finished asking questions or explaining my concerns. Then they send in a resident or never see them again. This just happened to me recently and it still makes me mad!

Anyway, besides the steroids we also were able to stop taking prevacid. Therefore, we eliminated TWO medications this month…defiantly worth celebrating! I just hope his current condition stays the same.

This is an old photo, but it shows his steroid cheeks well.